Alert archive / Maine / High Wind Warnings in 2022
High Wind Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this high wind warning at Apr 18, 2022, 3:42 PM EDT for Hancock County, Washington County, Maine. It took effect at Apr 19, 2022, 6:00 AM EDT. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2022, 3:42 PM EDT (19:42 UTC)
- In effect from
- Apr 19, 2022, 6:00 AM EDT
- Expired
- Apr 19, 2022, 3:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 8:45 AM EDT | NON-TSTM WND GST 58 | 4 Ene Brooksville, ME | MESONET STATION CW6342 SEDGWICK RIDGE. |
| Apr 19, 1:00 PM EDT | FLOOD | Hancock, ME | CULVERT OVERFLOWING JUST PRIOR TO U.S. 1 ON CEMETERY RD. AT THE TIME OF REPORT THE ROAD WAS STILL PASSABLE. |
| Apr 19, 1:50 PM EDT | NON-TSTM WND DMG | 2 Ne Meddybemps, ME | STATE ROAD 191 CLOSED DUE TO A TREE DOWN. |
| Apr 19, 2:00 PM EDT | NON-TSTM WND DMG | 1 Ssw Dedham, ME | WIRES DOWN ACROSS ROAD. |
| Apr 19, 2:50 PM EDT | FLOOD | 2 W Sorrento, ME | EASTSIDE RD CLOSED NEAR GRANT ST DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS71 KCAR 181942 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 342 PM EDT Mon Apr 18 2022 MEZ029-030-191100- /O.UPG.KCAR.HW.A.0003.220419T1000Z-220419T1900Z/ /O.NEW.KCAR.HW.W.0003.220419T1000Z-220419T1900Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 342 PM EDT Mon Apr 18 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 3 PM EDT TUESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 6 AM to 3 PM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and powerlines. Numerous to widespread power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ AS
6 follow-up statements
948 WWUS71 KCAR 190101 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 901 PM EDT Mon Apr 18 2022 MEZ029-030-191100- /O.CON.KCAR.HW.W.0003.220419T1000Z-220419T1900Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 901 PM EDT Mon Apr 18 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 3 PM EDT TUESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 6 AM to 3 PM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and powerlines. Numerous to widespread power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
910 WWUS71 KCAR 190422 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 1222 AM EDT Tue Apr 19 2022 MEZ029-030-191230- /O.CON.KCAR.HW.W.0003.220419T1000Z-220419T1900Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 1222 AM EDT Tue Apr 19 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM EDT THIS AFTERNOON... * WHAT...Southeast winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 6 AM to 3 PM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and powerlines. Numerous to widespread power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
056 WWUS71 KCAR 190706 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 306 AM EDT Tue Apr 19 2022 MEZ029-030-191515- /O.CON.KCAR.HW.W.0003.220419T1000Z-220419T1900Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 306 AM EDT Tue Apr 19 2022 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM EDT THIS AFTERNOON... * WHAT...Southeast winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 6 AM to 3 PM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and powerlines. Numerous to widespread power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CB/TD
533 WWUS71 KCAR 191002 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 602 AM EDT Tue Apr 19 2022 MEZ029-030-191815- /O.CON.KCAR.HW.W.0003.000000T0000Z-220419T1900Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 602 AM EDT Tue Apr 19 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... * WHAT...Southeast winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Through 3 PM EDT this afternoon. * IMPACTS...Damaging winds will blow down trees and powerlines. Numerous to widespread power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CB
779 WWUS71 KCAR 191348 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 948 AM EDT Tue Apr 19 2022 MEZ029-030-191900- /O.CON.KCAR.HW.W.0003.000000T0000Z-220419T1900Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 948 AM EDT Tue Apr 19 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... * WHAT...Southeast winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...Through 3 PM EDT this afternoon. * IMPACTS...Damaging winds will blow down trees and powerlines. Numerous to widespread power outages are likely. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ AS
436 WWUS71 KCAR 191903 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 303 PM EDT Tue Apr 19 2022 MEZ029-030-192015- /O.EXP.KCAR.HW.W.0003.000000T0000Z-220419T1900Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 303 PM EDT Tue Apr 19 2022 ...HIGH WIND WARNING HAS EXPIRED... Winds continue to diminish along the coast, and so the warning was allowed to expire. $$ AS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this high wind warning went out at Apr 18, 1:43 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 18, 1:43 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
143 PM EDT Mon Apr 18 2022
.SYNOPSIS...
High pressure will cross the region Monday. Low pressure will
track west of the region Tuesday, then track to the north
Wednesday. High pressure will cross the region Thursday, then
exit to the east Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
143pm Update...Dewpoints have not dropped off as quickly as
anticipated due to the lingering cu field this morning, and have
raised dewpoints through the afternoon slightly due to this
trend. However, clouds have since dissipated under the
subsidence of the high pressure moving into the area, leading to
sunny skies across the entire FA. The previous forecast remains
on track with only minor adjustments made based on current
observations.
Previous Discussion:
High pressure at the surface and aloft will build through this
afternoon and then move east tonight as intensifying low
pressure moves into southern New England from the Mid-Atlantic
states. The subsidence and dry air will produce clear skies and
very low dew points that could drop towards the single digits
this afternoon. Most models are at least 10F too high. Leaned
towards the Mixed Dewpoint tool and the 10th percentile. The
subsidence will also generate warming that will propel afternoon
highs back into the 50s for most of the area. Northwest winds
may be gusty early this morning towards the eastern
international border, but will quickly move towards light and
variable this afternoon as the high becomes centered over the
forecast area. This mitigates fire weather concerns. For
tonight, both southeast winds and clouds will increase later in
the night. Therefore, low temps may occur before midnight...or
at least be nearly steady after midnight. Precipitation will
likely hold off until very late in the night...just reaching
westernmost portions of the forecast area by daybreak. The winds
will quickly intensify along the coast late tonight as the 90kt
LLJ approaches. This lead to starting the High Wind Watch by
6am for coastal Hancock and Washington counties.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday begins with a potent upper low moving into western NY State.
The low is expected to track to the west of Quebec City by 00z Wed
evening. Strong jet energy combined with diffluent flow aloft ahead
of the upper low will develop a surface low that is expected to be
across the Litchfield Hills/Berkshires at 12Z Tue. The low is
expected to track along or near the VT/NH border and pivot the
low back to the northwest in the afternoon to the west of the
Saint Lawrence River.
Precipitation will likely have overspread much of the FA by 12Z
Tuesday with heavy rain expected in the morning Downeast. Across the
north, a quick burst of heavy snow is possible mid-late morning that
will likely produce an inch or two of snow at valley level, with the
potential that higher elevations could locally pick up 3 to 5
inches of snow. A dry slot quickly pushes into the Downeast
Region during the afternoon. As the precipitation becomes
lighter across the north combined with the high sun angle the
snow should change to light rain/drizzle. Will speed up the
timing of the precipitation and show less QPF and much lower
PoPs for the afternoon across the southern half of the FA.
There will be a strong low level jet during the morning Tuesday with
925H wind 75 kts along the coast and 850H wind of 90+ knots. Given
our local studies on high wind events it looks very likely that
there will be a high wind event on the coast with gusts to 65
mph, and even stronger across the higher terrain. Will be
issuing a high wind watch this morning for the coast. The wind
will drop off some inland, but gusts to 50 mph are possible in
bangor and interior Downeast and these areas may need wind
advisories.
The low continues to lift north Tue night and Wed and it will remain
mostly cloudy with some showers expected across mainly the north and
mountains as it remains breezy. Drier across the southern sections
of the FA where there will be more breaks in the clouds.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure briefly builds into the area Wednesday night with
clearing across the north. Clearing will likely be short-lived as
the next system an area of low pressure tracking across Ontario may
cause an increase in at least high clouds towards morning. The low
tracks into northern Quebec by late in the day Thursday. It will
become mostly cloudy across the FA with the chance of afternoon
showers. The chance of showers will continue Thursday night as a
cold front crosses the region. Mid/upper level troughing into Friday
with a few more showers, mainly across the north and mountains. High
pressure builds toward the region for Fri night and Saturday with
dry weather and seasonable temperatures. Clouds may again
increase by Sunday afternoon with the approach of a frontal
boundary from the west.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions will continue through the day today
under persistent clear skies. Winds will also continue to
diminish through this afternoon. Light winds will not last long,
as LLWS will develop after midnight and intensify by daybreak.
At that time, cigs and vis will start to drop due to sleet,
snow, and heavy rain for western sites such as GNR and BGR.
Ceilings will drop to IFR/LIFR by Tuesday afternoon as
precipitation rolls across the entire forecast area. Winds on
Tuesday will increase to 15 to 20 kts out of the E to SE with
gusts increasing to 25 to 30 kts across most terminals, and will
have the potential to surpass 40 to 45 kts at BGR/BHB.
SHORT TERM:
Tue and Tue night: Unsettled with rain Downeast and rain/snow
north changing to rain. IFR much of the time with very strong
LLWS. SE wind increasing to 15 to 25 knots and gusty at the
northern terminals, but 30 to 40 knots with gusts to 55 knots
at KBHB and gusts to 40-45 knots at KBGR, shifting shifting W/SW
Tue night and diminishing to 10 to 15 knots.
Wed: MVFR north with scattered showers and VFR Downeast with a
W/NW wind 10 to 15 knots.
Thu: VFR, but with local MVFR possible in any scattered showers.
Wind backing SW 10 to 15 knots.
Fri: MVFR to VFR north and VFR at the Downeast terminals. NW
wind 10 to 15 knots.
&&
.MARINE...
NEAR TERM: Winds will continue to diminish through the day, with
gusts remaining below advisory levels. The storm arriving late
tonight is the big player. Winds and seas will ramp up quickly
after midnight with storm force gusts possible by daybreak.
Bumped up seas quite a bit by 12Z Tues as NWPS is not performing
well at this point. Don't have output from the preferred SWAN
NAM and GFS at this time and leaned towards WNAwave10 for the
rapid increase in seas late tonight.
SHORT TERM: Have issued a storm watch for Tuesday through 21Z.
Wind gusts to 60 knots are possible and seas will likely build
to near 20 ft on the coastal waters by late in the day. Residual
seas/swell in the wake of the storm will likely require small
craft advisories into Wednesday night.
&&
.HYDROLOGY...
Rises are likely on area rivers mid-late week with the biggest
concern on the northern rivers where there will be continued
snow melt. The amount of rain Tuesday and Tuesday night does not
look to be enough to cause any flooding, but rivers will be
running fast and high late this week.
&&
.TIDES/COASTAL FLOODING...
Have issued a coastal flood watch for the early afternoon
high tide Tuesday. The seas will build Tuesday and could reach
20 ft by Tuesday afternoon/evening on the coastal waters. The
astronomical tides are highest of the month on Tuesday and
Wednesday, and it is looking increasingly likely that there will
be some coastal flooding with this storm with a few feet of
storm surge. The other concern will be with the high water
levels on the Penobscot that water gets pushed up the Penobscot
into Bangor with the threat of flooding in the usual spots such
as the downtown parking lots.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Coastal Flood Watch Tuesday afternoon for MEZ029-030.
High Wind Watch from Tuesday morning through Tuesday afternoon
for MEZ029-030.
MARINE...Storm Watch from late tonight through Tuesday afternoon for
ANZ050>052.
&&
Near Term...AStrauser/MCW
Short Term...CB
Long Term...CB
Aviation...AStrauser/MCW/CB
Marine...AStrauser/MCW/CB
Hydrology...CB
Tides/Coastal Flooding...CBHazardous weather outlook, Apr 18, 2:44 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 244 AM EDT Mon Apr 18 2022 MEZ001>006-010-190645- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 244 AM EDT Mon Apr 18 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rain and snow will fall across the region Tuesday. Briefly heavy snowfall rates are possible Tuesday morning with poor visibility and slick travel. The highest snowfall totals are expected across the higher elevations with 3 to 5 inches of snow possible at elevations above 1000 feet. Amounts are expected to mostly be 2 inches or less at the lower elevations. Larger rivers will likely see rises mid to late week due to a combination of snow melt and rain. At this time, flooding is not expected, but some rivers could approach bankfull. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-016-017-031-032-190645- Central Penobscot-Interior Hancock-Central Washington- Southern Piscataquis-Northern Washington- 244 AM EDT Mon Apr 18 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain and wind gusts to 45 mph are possible Tuesday. The rain may briefly start as a short period of snow in spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-190645- Coastal Hancock-Coastal Washington- 244 AM EDT Mon Apr 18 2022 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... ...COASTAL FLOOD WATCH IN EFFECT TUESDAY AFTERNOON... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Coastal Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-190645- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 244 AM EDT Mon Apr 18 2022 ...STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. Gales are likely on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ015-190645- Southern Penobscot- 244 AM EDT Mon Apr 18 2022 This Hazardous Weather Outlook is for Penobscot Valley Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flooding is possible at the downtown parking lots in Bangor around the time of high tide Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CB/MCW
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:43 AM EDT | High Wind Watch | CAR | Hancock, Washington | 13 hr |
| Apr 18, 2:44 AM EDT | Storm Watch | CAR | 13 hr | |
| Apr 18, 3:07 AM EDT | Coastal Flood Watch | CAR | Hancock, Washington | 13 hr |
| Apr 18, 3:41 PM EDT | Storm Warning | CAR | 25 hr | |
| Apr 18, 3:55 PM EDT | Coastal Flood Advisory | CAR | Hancock, Washington | 23 hr |
Nearby
High Wind Warnings in Maine, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.